Georgia, 2010

High Surf in Georgia, September 2, 2010

September 2, 2010 · NWS CHS · 1 event in 1 county or zone

Large long period swells generated by Hurricane Earl as it passed by well to the east of the South Carolina and Georgia coasts, resulted in beach erosion at a couple of beach communities.

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Large long period swells generated by Hurricane Earl as it passed by well to the east of the South Carolina and Georgia coasts, resulted in beach erosion at a couple of beach communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 2, 5:38 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 2, 5:38 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
638 AM EDT THU SEP 2 2010

...CONDITIONS WILL RAPIDLY DETERIORATE OVER THE COASTAL WATERS
TODAY AS HURRICANE EARL PASSES TO THE EAST - POWERFUL SURF AND
LIFE THREATENING RIP CURRENTS LIKELY AT THE BEACHES...

.SYNOPSIS...
MAJOR HURRICANE EARL WILL PASS EAST OF THE GEORGIA AND SOUTH
CAROLINA COAST TODAY. A COLD FRONT WILL PUSH THROUGH THE REGION
SATURDAY WITH HIGH PRESSURE THEN BUILDING NORTH OF THE AREA
THROUGH THE REMAINDER OF THE LABOR DAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAJOR HURRICANE EARL LOCATED ABOUT 435 MILES SOUTHEAST OF
CHARLESTON AT 02/06Z IS EXHIBITING AN IMPRESSIVE APPEARANCE ON
INFRARED SATELLITE IMAGERY THIS MORNING. A LARGE AND DISTINCT EYE
IS EVIDENT SURROUNDED BY A RING OF VERY COLD CLOUD TOPS OF -73 TO
-77C. A RECONNAISSANCE AIRCRAFT IS CURRENTLY SAMPLING THE
HURRICANE. THE VORTEX MESSAGE GENERATED BY THE AIRCRAFT AT
02/0730Z INDICATED MAX FLIGHT-LEVEL WINDS OF 141 KT WERE MEASURED
DURING THEIR LAST PASS THROUGH THE EYE WITH A PRESSURE OF 929MB.
THE FORECAST PHILOSOPHY HAS CHANGED LITTLE AS EARL IS STILL
FORECAST TO PASS WELL OFFSHORE THIS AFTERNOON AND PASS EAST OF
CAPE HATTERAS LATE TONIGHT/EARLY FRIDAY MORNING. A NUMBER OF
COASTAL IMPACTS WILL OCCUR INCLUDING DANGEROUS RIP CURRENTS AND
LARGE/POWERFUL SURF...HOWEVER NO DIRECT IMPACTS WILL OCCUR ACROSS
THE LOCAL FORECAST AREA.

A FEW OF THE MODELS INCLUDING THE NAM-12/GFS AND SREF SUGGEST
ISOLATED SHOWER ACTIVITY MAY MAKE A RUN FOR THE BEACHES OF
CHARLESTON COUNTY THIS AFTERNOON AS EARL MAKES ITS CLOSEST
APPROACH. WE BELIEVE THE MODELS ARE LIKELY OVERPLAYING THIS
POTENTIAL AS HURRICANES RE-CURVING OFF THE SOUTHEAST U.S. COAST
TYPICALLY SEE AN EROSION OF FEEDER BAND ACTIVITY ALONG THE WESTERN
FLANKS OF THE STORM AS DRY AIR BECOMES ENTRAINED INTO THE
CIRCULATION. SURE ENOUGH...WATER VAPOR IMAGERY SUGGESTS DRY AIR
THAT HAS BEEN IN PLACE ACROSS THE CAROLINAS AND GEORGIA IS ALREADY
BEGINNING TO IMPINGE INTO EARLS SOUTHWEST QUADRANT SUGGESTING THIS
PROCESS MAY BE STARTING. PLAN TO MAINTAIN A DRY FORECAST FOR TODAY
BUT SHOW AN AREA OF SLIGHT CHANCE POPS OVER THE CHARLESTON COUNTY
COASTAL WATERS AS WELL AS OUR GEORGIA OFFSHORE LEG FROM 18Z-00Z...
MAINLY OUT OF RESPECT FOR LATEST RUN OF THE SREF.

NAM-12 200MB RH PROGS APPEAR TO CAPTURE CIRRUS OUTFLOW FROM EARL
PRETTY WELL THIS MORNING. THESE PROGS KEEP THE BULK OF THE CIRRUS
OFFSHORE TODAY. WILL LIKELY SEE THE DEVELOPMENT OF ANOTHER SHALLOW
CUMULUS FIELD TODAY...HOWEVER AS DEWPOINTS MIX OUT...SUBSIDENCE
INTENSIFIES ALONG THE OUTER FRINGES OF EARL AND WINDS SLOWLY BACK...
SUSPECT THERE WILL ONLY BE A FEW HOURS WHERE SKIES BECOME PARTLY
CLOUDY. OVERALL WE EXPECT A GOOD AMOUNT OF SUN TODAY WITH SKIES
BECOMING PARTLY CLOUDY FOR A FEW HOURS FROM LATE MORNING INTO THE
EARLY AFTERNOON HOURS...MAINLY ALONG AND EAST OF THE I-95
CORRIDOR. HIGHS WILL RANGE FROM THE LWR-MID 90S INLAND TO THE UPR
80S AT THE BEACHES. DEEP MIXING COUPLED WITH A TIGHTENING GRADIENT
WITH EARL SUGGEST CONDITIONS WILL BECOME RATHER BREEZY AT TIMES
TODAY ALONG THE CHARLESTON AND COLLETON COUNTY COASTS WHERE SPEEDS
COULD REACH 15-25 MPH WITH GUSTS TO 35 MPH.

WFO CHARLESTON IS PROVIDING 6-HOURLY UPPER AIR SOUNDINGS UNTIL
FURTHER NOTICE IN SUPPORT OF HURRICANE EARL.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
EARL WILL RAPIDLY PULL AWAY FROM THE REGION THIS EVENING AS THE
TROPICAL CYCLONE ACCELERATES TOWARDS THE NORTH CAROLINA OUTER
BANKS. ANY LINGERING CUMULUS AND CIRRUS WILL RAPIDLY DISSIPATE
THIS EVENING AS THE MEAN FLOW TURNS WEST IN THE WAKE OF EARL.
EXPECT A CLEAR NIGHT TO DOMINATE WITH LOWS RANGING FROM THE MID
60S FAR INTERIOR SOUTHEAST GEORGIA TO THE LWR-MID 70S AT THE
BEACHES.

MODEL SOLUTIONS ARE IN GOOD AGREEMENT SHOWING HURRICANE EARL
TRACKING FROM OFF THE NORTH CAROLINA OUTER BANKS FRIDAY MORNING...
INTO THE GULF OF MAINE BY SATURDAY MORNING. CLOSER TO HOME...A
COLD FRONT WILL APPROACH FROM THE NORTHWEST ON FRIDAY NIGHT AND
PUSH THROUGH THE AREA LATE SATURDAY. THE COLD FRONT WILL CONTINUE
TO SLOWLY PUSH EASTWARD INTO THE ATLANTIC ON SATURDAY NIGHT...BEFORE
STALLING OUT OVER THE GULF STREAM ON SUNDAY AS HIGH PRESSURE
BEGINS TO BUILD NORTH OF THE AREA.

IN THE WAKE OF HURRICANE EARL DRY DOWNSLOPE FLOW WILL DEVELOP ACROSS
THE REGION FRIDAY AND FRIDAY NIGHT...RESULTING IN RAIN FREE WEATHER
ACROSS THE AREA. DEWPOINTS WILL PLUNGE INTO THE UPPER 50S TO AROUND
60 DEGREES AWAY FROM THE COAST FRIDAY AFTERNOON...WHICH WILL MAKE
THE HEAT WHICH IS IN STORE FOR THE AREA MUCH MORE BEARABLE. LOW
LEVEL THICKNESS VALUES SUGGEST HIGHS IN THE UPPER 90S TO AROUND 100
DEGREES...AND WITH ABUNDANT SUNSHINE AND COMPRESSIONAL HEATING
EFFECTS RESULTING FROM THE DOWNSLOPE FLOW...SEE NO REASON TO DEVIATE
FROM THESE VALUES. OVERNIGHT LOWS WILL BOTTOM OUT AROUND 70 TO THE
LOWER 70S.

GUIDANCE CONSENSUS SHOWS THE COLD FRONT MOVING THROUGH THE AREA
DRY WITH THE EXCEPTION OF THE NAM WHICH INDICATES SOME ISOLATED
CONVECTION LATE SATURDAY AFTERNOON/EARLY SATURDAY EVENING. CAN/T
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM LATE SATURDAY IF SOME
DECENT LOW LEVEL MOISTURE POOLS BEHIND THE SEA BREEZE...BUT GIVEN
THE OFFSHORE DOWNSLOPE FLOW IN PLACE FRIDAY AND FRIDAY NIGHT...FEEL
THE NAM IS OVERDOING THE DEWPOINT SURGE LATE SATURDAY AFTERNOON.
THEREFORE...WILL KEEP THE FORECAST RAIN FREE AS THE COLD FRONT MOVES
THROUGH THE AREA...WITH DRY WEATHER TO FOLLOW SATURDAY NIGHT. HIGH
TEMPERATURES WILL TOP OUT IN THE LOW TO MID 90S SATURDAY...WITH LOWS
SATURDAY NIGHT RANGING FROM AROUND 60 WELL INLAND TO THE MID AND
UPPER 60S CLOSER TO THE COAST.

EXPECT THE DRY CONTINENTAL AIRMASS TO CONTINUE TO SETTLE INTO THE
REGION ON SUNDAY AS HIGH PRESSURE BUILD FROM THE NORTH. THE DEEPEST
MOISTURE WILL REMAIN ALONG THE STALLED OUT COLD FRONT OVER THE GULF
STREAM WELL EAST OF LAND AREAS...SO WILL MAINTAIN THE RAIN FREE
FORECAST. HIGH TEMPERATURES WILL TOP OUT IN THE UPPER 80S TO AROUND
90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT SHOWING HIGH PRESSURE
SLOWLY SETTLING SOUTHWARD OVER THE REGION THROUGH THE LONG TERM
PERIOD. DEEPEST MOISTURE WILL REMAIN WELL SOUTH OF THE REGION
THROUGH THE PERIOD. A STRAY SHOWER CAN/T BE RULED OUT EARLY IN THE
WEEK ROLLING IN OFF THE ATLANTIC PARTICULARLY ALONG THE SOUTHEAST
GEORGIA COAST...BUT BEST COVERAGE OF SHOWERS SHOULD REMAIN WELL OFF
THE COAST NEAR THE STALLED OUT COLD FRONT WHICH MOVED THROUGH OVER
THE WEEKEND. THEREFORE...WILL KEEP THE FORECAST RAIN FREE THROUGHOUT
THE LONG TERM PERIOD. HIGH TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY
ABOVE CLIMATOLOGY THROUGH THE PERIOD...WITH LOW TEMPERATURES NEAR TO
SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR FOR THE NEXT 24 HOURS. THE COMBINATION OF A TIGHTENING
PRESSURE GRADIENT BETWEEN HURRICANE EARL AND DEEP VERTICAL MIXING
WILL PRODUCE GUSTY CONDITIONS AT BOTH TERMINALS AFTER 14Z. LOOK FOR
GUSTS TO 25 KT AT KCHS AND UP TO 18 KT AT KSAV. GUSTY CONDITIONS
WILL BEGIN TO SUBSIDE AFTER 21Z.

EXTENDED AVIATION OUTLOOK...THERE ARE NO AVIATION CONCERNS ATTM.

&&

.MARINE...
UPDATED THE COASTAL WATERS FORECAST TO TAKE CURRENT SEA TRENDS
INTO ACCOUNT. SEAS ARE BUILDING A BIT SLOWER THAN EXPECTED...BUT
PER TRENDS NOTED AT BUOYS OFF FLORDIA...A DRAMATIC UPTICK IS
EXPECTED THIS MORNING AS THE CORE OF EARLS SWELL TRAIN ARRIVES.
INITIAZED THE FORECAST WITH SLIGHTLY SLOWER SEAS WITH NO CHANGES
TO MAX SEAS THIS AFTERNOON. NO OTHER CHANGES WERE MADE.

CONDITIONS WILL RAPIDLY DETERIORATE ACROSS THE COASTAL WATERS THIS
MORNING AS SWELLS BUILD AHEAD OF EARL. BUOY OBSERVATIONS AND THE
LATEST WAVE HEIGHT ANALYSIS FROM NCEP/OPC SUGGEST THE LEADING EDGE
OF 9 FT SEAS ARE JUST ABOUT TO MOVE INTO THE GEORGIA OFFSHORE
WATERS AND WILL SPREAD INTO THE NEARSHORE WATERS THROUGH SUNRISE.
OBSERVATIONS FROM BUOY 41012 EAST OF SAINT AUGUSTINE INDICATE SEAS
HAVE ALREADY RISEN TO 12 FT OFF THE NORTHEAST FLORIDA COAST WHICH
IS JUST A SIGN OF THINGS TO COME TODAY. HAVE GENERALLY FOLLOWED A
BLEND OF THE PREVIOUS FORECAST WITH THE 00Z HURRICANE VERSION OF
THE WAVE WATCH MODEL. THIS YIELDS COMBINED SEAS MAXING OUT IN THE
8-12 FT RANGE ACROSS THE NEARSHORE WATERS...EXCEPT 9-14 FT OVER
THE CHARLESTON COUNTY COASTAL WATERS WITH 13-18 FT OVER THE
GEORGIA OFFSHORE WATERS THIS AFTERNOON AS EARL MAKES ITS CLOSEST
APPROACH. SMALL CRAFT ADVISORIES ARE ALREADY IN EFFECT FOR ALL
WATERS AND WILL BE MAINTAINED. VERY DANGEROUS CONDITIONS WILL ALSO
OCCUR NEAR THE ENTRANCE TO THE CHARLESTON HARBOR...RIVERS...INLETS
AND BAYS...ESPECIALLY WHEN THE TIDE IS OUTGOING. WINDS WILL ALSO
INCREASE TODAY AS THE PRESSURE GRADIENT TIGHTENS AS EARL DRAWS
CLOSER. EXPECT WINDS TO INCREASE TO 20-25 KT OVER THE CHARLESTON
COUNTY COASTAL WATERS AND GEORGIA OFFSHORE WATERS WITH 15-20 KT
ELSEWHERE.

CONDITIONS WILL SLOWLY IMPROVE TONIGHT AS EARL MOVES AWAY FROM THE
AREA AND WINDS TURN OFFSHORE IN ITS WAKE. SOLID SMALL CRAFT
ADVISORY CONDITIONS WILL OCCUR...ALTHOUGH LINGERING BACK SWELL WILL
LIKELY KEEP CONDITIONS FAIRLY NASTY NEAR THE HARBOR ENTRANCE AND
OTHER OCEAN ENTRANCES. WINDS WILL SUBSIDE TO 10-15 KT ALL WATERS
BY MIDNIGHT WITH SEAS DROPPING TO 5-8 FT NEARSHORE AND 8-11 FT
OFFSHORE BY SUNRISE FRIDAY.

HURRICANE EARL WILL CONTINUE TO TRACK NORTHEAST AND AWAY FROM THE
REGION ON FRIDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON
SATURDAY AND MOVE THROUGH THE WATERS SATURDAY NIGHT. HIGH PRESSURE
WILL THEN BUILD NORTH OF THE WATERS THROUGH THE REMAINDER OF THE
LABOR DAY WEEKEND BEFORE SETTLING SOUTHWARD OVER THE WATERS BY THE
MIDDLE TO LATTER PART OF NEXT WEEK.

RESIDUAL SWELL FROM HURRICANE EARL IS EXPECTED TO KEEP SEAS IN THE
SMALL CRAFT RANGE ACROSS THE NEARSHORE WATERS THROUGH FRIDAY
MORNING...AND OVER THE OUTER GEORGIA WATERS THROUGH FRIDAY AFTERNOON
BEFORE CONDITIONS SUBSIDE BELOW ADVISORY THRESHOLDS.

EXPECT A DECENT SURGE AHEAD OF THE APPROACHING COLD FRONT FRIDAY
NIGHT...BUT WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW HEADLINE
THRESHOLDS. MORE TRANQUIL CONDITIONS ARE EXPECTED TO FOLLOW THROUGH
THE REMAINDER OF THE LABOR DAY WEEKEND AND INTO EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS NORTH OF THE REGION. WINDS AND SEAS WILL REMAIN
BELOW HEADLINE THRESHOLDS SATURDAY THROUGH TUESDAY.

RIP CURRENTS...INCREASING SWELL ENERGY FROM HURRICANE EARL WILL
RESULT IN A HIGH RISK FOR RIP CURRENTS AGAIN THURSDAY. THE THREAT
FOR DANGEROUS RIP CURRENTS AND LARGE BREAKING WAVES WILL LAST
THROUGH AT LEAST FRIDAY AS SIGNIFICANT SWELL ENERGY CONTINUES TO
IMPACT THE COAST...MAKING FOR VERY HAZARDOUS CONDITIONS IN THE
SURF ZONE.

&&

.TIDES/COASTAL FLOODING...
OBSERVATIONS FROM THE FOLLY BEACH WAVE SENSOR INDICATE SEAS ARE
RUNNING 4-6 FT NEAR THE SURF ZONE THIS MORNING WITH PERIODS AROUND
16 SECONDS. GIVEN THE POWER READINGS NOTED AT 41004 AND 41008
SUSPECT MOST OF THIS SWELL ENERGY IS BEING MAINTAINED ALL THE WAY
TO THE BEACH RESULTING IN ROUGH SURF AND BREAKING WAVES AROUND 5
FT. UNFORTUNATELY...WE HAVE VERY LITTLE WAY TO VERIFY THIS SO
EARLY IN THE MORNING...BUT IT DOES MATCH UP WELL WITH OUTPUT FROM
OUR BREAKING WAVE MATRIX BASED ON BUOYS 41004 AND 41008.

BREAKERS WILL CONTINUE TO INCREASE INTO THE AFTERNOON AS COMBINED
SEAS BUILD OVER THE NEARSHORE WATERS. PLAN TO INCREASE OUR
BREAKING WAVE FORECAST FROM 6-9 FT TO 7-11 FT...HIGHEST ALONG THE
BEACHES OF CHARLESTON COUNTY WHERE THE BULK OF THE STRONGEST SWELL
ENERGY IS BEING DIRECTED. THIS WILL OBVIOUSLY PRODUCE EXTREMELY
DANGEROUS AND LIFE-THREATENING CONDITIONS IN THE SURF ZONE
THROUGH TONIGHT WITH MODERATE TO SEVERE BEACH EROSION LIKELY. WILL
MAINTAIN THE HIGH SURF ADVISORY FOR ALL BEACHES THROUGH TONIGHT.
THIS WILL LIKELY BE THE MOST HAZARDOUS CONDITIONS THE BEACHES
HAVE SEEN IN MANY YEARS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR GAZ117-119-139-
     141.
SC...HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR SCZ048>051.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR AMZ350-352-354.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT FRIDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR AMZ330.

&&
Hazardous weather outlook, Sep 2, 2:32 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
332 AM EDT THU SEP 2 2010

GAZ117-119-139-141-SCZ048>051-030830-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
332 AM EDT THU SEP 2 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RIP CURRENTS...ALTHOUGH WINDS WILL BECOME OFFSHORE ON
THURSDAY...SIGNIFICANT SWELLS GENERATED BY HURRICANE EARL WILL
LIKELY RESULT IN A ENHANCED RISK OF RIP CURRENTS AT AREA BEACHES
THROUGH FRIDAY. SWELLS WILL THEN BEGIN TO DECREASE THIS WEEKEND
AS HURRICANE EARL SHIFTS FURTHER FROM THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-030830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
332 AM EDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Chatham

When
September 2, 9:00 AM EST to 5:00 PM EST
Where
Coastal Chatham forecast zone
Property damage
$8,000
Reported by
County Official

Tybee Island lifeguards observed 8 to 10 foot breakers in the surf zone at the beaches on Tybee Island Georgia. They estimated that about 20 feet of beach had been eroded by the high surf.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254707.